Advertisement

Can lower estrogen affect emotional well being?

As a woman approaches menopause, lower estrogen levels can affect her emotional well-being. Mood swings, depression and anxiety are sometimes issues for women approaching menopause. In addition, menopause-related symptoms, such as night sweats and trouble sleeping, may cause daytime tiredness and irritability. 
Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)
As women enter menopause, many notice that they become more prone to mood swings, irritability and depression. And even if they don't notice, these not-so-subtle changes in personality are rarely lost on a woman's friends and family members.

Changes in emotional well-being that can accompany menopause may be directly related to the drop in estrogen levels that a woman experiences. However, mood swings, crankiness, and a major case of the blues can be natural responses to the other changes a woman is coping with during menopause. She may be sleep deprived due to night sweats, for instance, or feel depressed because she has gained weight. Taking steps recommended by your doctor to manage menopause symptoms can help make you less of an emotional tinderbox.

Continue Learning about Estrogen

As a woman, can estrogen protect me from heart disease?
Leigh Vinocur, MDLeigh Vinocur, MD
In the past, doctors believed that estrogen would protect women from heart disease. Historically...
More Answers
What is the function of estrogen in women?
Jan L. Shifren, MDJan L. Shifren, MD
The "female" hormone, estrogen causes the uterine lining to thicken during the menstrual cycle i...
More Answers
Does the lack of estrogen after menopause affect bladder function?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
The lack of the female hormone estrogen after menopause does have an effect on bladder function. Est...
More Answers
How do conjugated estrogens for injection interact with other medications?
Donna Hill Howes, RNDonna Hill Howes, RN
If you are taking dabrafenib, enzalutamide, ospemifene, or tizanidine, bazedoxifene and conjugated e...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.